Iowa, 2006

Drought in Iowa, March 1 to 31, 2006

March 1 to 31, 2006 · NWS DVN · 16 events in 16 counties and zones

The drought that began back in July 2005 continued through March 2006 but shrunk considerably in size and scope by the start of April 2006. This shrinkage was due to a persistent wet pattern that had set up during March 2006 and continued into April 2006.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began back in July 2005 continued through March 2006 but shrunk considerably in size and scope by the start of April 2006. This shrinkage was due to a persistent wet pattern that had set up during March 2006 and continued into April 2006. Since the growing season had yet to begin, the drought was essentially hydrologic in nature. A report of the hydrologic conditions is supplied by the service hydrologist.River ConditionsMonthly stream flows for March averaged near normal (25th to 75th percentile) to below normal (10th to 24th percentile). All basins averaged below normal except for the lower Cedar-Iowa River basins and the entire Rock River basin, which averaged near normal.Stream flows began the month with most locations reporting stream flows that were below normal (10th to 24th percentile) or much below normal (less than 10th percentile). A few locations reported near normal (25th to 75th percentile) conditions and one location reported a record low flow for the day. Stream flows gradually decreased until moderate rainfall fell on the 5th. On the 6th, stream flows began increasing in response to this rainfall. Stream flows then remained nearly steady or increased slightly through the 13th when most locations reported near normal conditions. Some locations reported below normal (10th to 24th percentile) flows while other locations reported above normal (76th to 90th percentile) flows.Stream flows then gradually decreased into the late parts of the month but then rose on the last day of the month. On the 30th most locations reported below normal conditions while some locations reported near or much below normal flows. Moderate rainfall on the 30th resulted in flow increases on the 31st. On that day, half of the locations reported below or much below normal flows and half of the locations reported near or above below normal flows.Source: U.S. Geological Survey, WaterWatch Web site (http://water.usgs.gov/waterwatch/).DroughtAccording to the U.S. Drought Monitor maps, minimal changes in the drought situation occurred during the month. Severe drought conditions (D2) continued to cover much of the HSA with moderate drought conditions (D1) across northwestern portions of the HSA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 2:26 PM CST, 9 hours 34 minutes earlier.

Area forecast discussion, Feb 28, 2:26 PM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
ISSUED BY NWS LA CROSSE
226 PM CST TUE FEB 28 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

MAIN FORECAST PROBLEMS CENTER ON PRECIPITATION CHANCES WITH PASSAGE
OF SEVERAL SHORT WAVE TROUGHS...ONE IN SHORT TERM AND ONE IN LATER
PERIODS.

TRANQUIL LATE FEBRUARY WEATHER AT MOMENT WITH CIRRUS SPILLING OVER
UPPER RIDGE TO THE WEST. WITH SURFACE PRESSURE FALLS ACROSS LEE SIDE
OF ROCKIES AND HIGH PRESSURE ACROSS GREAT LAKES...COOL EAST TO
SOUTHEAST WIND IS DOMINANT FEATURE TODAY WITH WELL DEFINED WARM
FRONT FROM EASTERN NEBRASKA INTO CENTRAL MISSOURI AS OF 19Z.

CAUSE OF PRESSURE FALLS TO THE WEST IS SHORT WAVE TROUGH MOVING
THROUGH WESTERN ROCKIES AND PROGGED TO PASS UPPER RIDGE AND THEN
DROP BACK INTO NORTHWEST FLOW ALONG NORTHERN TIER OF MIDWEST ON
WEDNESDAY. AHEAD OF THIS FEATURE...LOW LEVEL WARM AIR ADVECTION
OVERNIGHT WILL HOLD TEMPERATURES UP SOMEWHAT SO EXPECT RELATIVELY
SMALL DIURNAL DROP TONIGHT. PLACEMENT ON WEDNESDAY OF WARM FRONT
WILL HAVE TO BE MONITORED IN SOUTHERN FORECAST AREA WHERE
TEMPERATURES COULD SOAR WELL INTO 60S.

SHORT TERM MODELS IN FAIR AGREEMENT WITH DYNAMICS OF SHORT WAVE
TROUGH ON WEDNESDAY...THE BULK OF WHICH EXPECTED TO STAY NORTH AND
EAST OF FORECAST AREA. SURFACE LOW WILL TRACK THROUGH NORTHERN
MISSOURI WITH TROUGH EXTENDING NORTH INTO EASTERN MINNESOTA BY 00Z
THURSDAY. SOME MODEL DIFFERENCES WITH QPF BUT GIVEN EXTENT OF DRY
AIR IN SOUNDINGS AND RELATIVELY WEAK DYNAMICS THAT WILL HAVE A HARD
TIME CREATING SATURATION...HAVE PULLED BACK ON RAIN THREAT LATE
WEDNESDAY A LITTLE. BETTER CHANCES...ALBEIT STILL SMALL...EAST OF
MISSISSIPPI RIVER AS SHORT WAVE TROUGH DROPS FURTHER INTO EASTERN
TROUGH.

BEHIND SHORT WAVE TROUGH...COLD AIR ADVECTION EXPECTED WHICH WILL
LOWER TEMPERATURES CLOSER OR SLIGHTLY BELOW NORMALS AGAIN. QUIET
WEATHER EXPECTED TO FINISH OUT THE WEEK THEN AS UPPER RIDGE BUILDS
BACK IN TO THE WEST AND SUBSIDENCE TAKES OVER.

.LONG TERM...SATURDAY THROUGH TUESDAY

NEXT SHORT WAVE TROUGH EXPECTED TO EJECT OUT OF THE ROCKIES EARLY ON
SATURDAY. THIS SYSTEM SHOULD HAVE A BETTER MOISTURE FETCH WITH A
LOWER LATITUDE PATH EXPECTED THAN PREVIOUS WAVE. RUN TO RUN
CONSISTENCY PRETTY GOOD WITH THIS FEATURE AND WHILE THERE MAY BE
SOME PRECIPITATION TYPE CONCERNS...ESPECIALLY IN NORTH...FEEL
ADJUSTMENT OF POPS UP IN ORDER FOR DAY 4.

SHORT WAVE TROUGH LOOKS TO STRENGTHEN EAST COAST BROAD UPPER TROUGH
LATE IN WEEKEND AND INTO EARLY NEXT WEEK WITH AMPLIFICATION IN FLOW.
THIS WILL MEAN EVEN COLDER TEMPERATURES IN WAKE OF WEEKEND SYSTEM
AND BUILDING RIDGE TO THE WEST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEA/ARX
Hazardous weather outlook, Feb 28, 4:55 AM CST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CST TUE FEB 28 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
455 AM CST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE STORM SYSTEM WILL SKIRT ACROSS IOWA AND NORTH CENTRAL
ILLINOIS ON WEDNESDAY. AS IT DOES...IT MAY GENERATE A FEW
THUNDERSTORMS ALONG AND EAST OF THE MISSISSIPPI RIVER WEDNESDAY
AFTERNOON. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Cedar

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Drought, Clinton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Drought, Des Moines

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Des Moines forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Drought, Henry

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Drought, Iowa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Iowa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Drought, Jackson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Drought, Jefferson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Drought, Johnson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Drought, Keokuk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Keokuk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Drought, Lee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Drought, Louisa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Louisa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Drought, Muscatine

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Muscatine forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Drought, Scott

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Drought, Van Buren

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Drought, Washington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497695, 5497696, 5497697, 5497698, 5497699, 5497700, 5497701, 5497702, 5497703, 5497704, 5497705, 5497706, 5497707, 5497708, 5497709, 5497710.